Article Text

PDF
CASE REPORT
‘Legal high’ associated Wallenberg syndrome
  1. Alok Arora1,
  2. Anil Kumar2,
  3. Muhammad Naeem Raza3
  1. 1Acute Medicine, Frenchay Hospital, Bristol, UK
  2. 2Care of the Elderly/Stroke, Gloucester Royal Hospital, Gloucester, Gloucestershire, UK
  3. 3Nephrology/Acute Medicine, Gloucester Royal Hospital, Gloucester, Gloucestershire, UK
  1. Correspondence to Dr Alok Arora, alokjarora{at}hotmail.com

Summary

‘Legal highs’ are substances of synthetic or natural origin having psychotropic properties. ‘Legal highs’ are often new and, in many cases, the actual chemical ingredients in a branded product can be changed without notifications and the risks are unpredictable. Acute recreational drug toxicity is a common reason for presentation to both hospital and prehospital medical services. It appears that, generally, the pattern of toxicity associated with ‘legal highs’ is broadly similar to that seen with classical stimulant recreational drugs such as cocaine, MDMA (3,4 methylenedioxy-N-methyl amphetamine) and amphetamine. Lack of clear literature pertaining to their chemical properties, pharmacology and toxicology makes an evaluation of their effects difficult. We describe a unique case in which consumption of such a substance led to hospital admission and a diagnosis of ‘lateral medullary stroke’ or ‘Wallenberg syndrome’. We believe that this is the first described case of a ‘legal high’ intake linked to a posterior circulation stroke.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.